Alert archive / Kentucky / Lake Wind Advisories in 2021

Lake Wind Advisory 4, NWS Paducah, KY

June 20, 20214 states

NWS Paducah, KY issued this lake wind advisory at Jun 20, 2021, 4:09 AM CDT for 4 states. It took effect at Jun 20, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2021, 4:09 AM CDT (09:09 UTC)
In effect from
Jun 20, 2021, 12:00 PM CDT
Expired
Jun 20, 2021, 8:00 PM CDT
In force
8 hr
Issued by
NWS Paducah, KY
All 58 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS73 KPAH 200909
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
409 AM CDT Sun Jun 20 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201715-
/O.NEW.KPAH.LW.Y.0004.210620T1700Z-210621T0100Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, 
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, 
and New Madrid
409 AM CDT Sun Jun 20 2021

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

The National Weather Service in Paducah has issued a Lake Wind
Advisory, which is in effect from noon today to 8 PM CDT this
evening. 

* WHAT...Southwest winds 15 mph with gusts up to 20-25 mph. The
  strongest gusts are expected to occur in Southern Illinois and 
  Southeast Missouri.

* WHERE...Southwest Indiana, southeast Missouri, western Kentucky
  and southern Illinois.

* WHEN...From noon today to 8 PM CDT this evening, with the
  strongest winds occurring mid to late afternoon.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

ATL
1 follow-up statement
460 
WWUS73 KPAH 201807
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
107 PM CDT Sun Jun 20 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210100-
/O.CON.KPAH.LW.Y.0004.000000T0000Z-210621T0100Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, 
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, 
and New Madrid
107 PM CDT Sun Jun 20 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WHAT...Southwest winds 15 mph with gusts up to 20-25 mph. The 
  strongest gusts are expected to occur in Southern Illinois and 
  Southeast Missouri. 

* WHERE...Southwest Indiana, southeast Missouri, western 
  Kentucky and southern Illinois. 

* WHEN...Through 8 PM CDT this evening, with the strongest winds 
  occurring mid to late afternoon. 

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

DRS

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this lake wind advisory went out at Jun 20, 3:41 AM CDT, 28 minutes earlier.

Area forecast discussion, Jun 20, 3:41 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
341 AM CDT Sun Jun 20 2021

.SHORT TERM...(Today through Tuesday night)
Issued at 341 AM CDT Sun Jun 20 2021

Early this morning, synoptic flow is nearly zonal at upper-levels
with a ridge in the Western U.S. A shortwave disturbance in the
Central Plains with a surface low in northeastern Nebraska will
continue to develop through the day. Outflow from the evening
storms to our northwest is weakening, with a NW/SE oriented line
in SW IA/NW MO the predominant source of thunderstorm activity.
The one lingering effect for the Quad State at this point is a bit
more persistent of cloud cover than expected for Southern
Illinois.

The surface low progresses ENE towards the Great Lakes today. This
will lift the front that has spent the last few days in Central
Illinois/Indiana even further north as a warm front. Skies are
expected to become mostly clear and high temperatures are forecast
to reach the lower half of the 90s. Highest heat index values of
95-100 are possible. Winds will be breezy, out of the SW at 10-15
mph with gusts to 18-25 mph, with the higher values more likely in
SE Missouri and S. Illinois. A cold front trailing from the low
pressure over Michigan this evening will develop a line of
thunderstorms to our northwest. Around midnight, as the storm
line approaches the northwestern portion of the Quad State, the
environment becomes much less favorable with shower activity
Sunday night turning isolated to scattered, with very limited
thunderstorm potential. This general pattern is fairly consistent
across the HREF members, with minor differences in details of what
remains. Winds will decrease some overnight but the boundary layer
is unlikely to decouple, allowing mixed out temperatures to
remain elevated in the mid 70s overnight.

Models differ on timing of the frontal passage, with the GFS
continuing to lead the way with the front near the Ohio River
early morning. The ECMWF/Canadian continue to have the front near
the Ohio midday. The HREF ensemble average is between the two.
Models are in fairly high agreement that a storm line will form
midday, primarily affecting Western Kentucky and locations near
the Ohio River, with additional rain and more isolated storm
activity behind it. The afternoon to late evening storms
associated with this line could produce a few strong to severe
storms, and heavy rainfall, with the better chances in the later
arriving cold front scenarios. MLCAPE of 1500-2000 J/kg and
effective bulk shear of 30 kts, along with sufficient moisture,
has the potential to produce damaging winds. Precipitable water
values will be up to 2 inches. Storm total rainfall Monday-Monday
night is forecast to range from under half an inch for
northwestern portions of the CWA, to an inch and a half along and
south of a line stretching from roughly Sikeston, MO to
Madisonville, KY. Locally higher amounts will be possible, and a
slight risk of excessive rainfall covers that area. Highs ahead of
the front are forecast to be near 80 in the NW to the upper 80s
in the SE, though timing of the cold front will be key.

Following the cold front, temperatures and dew points will drop
significantly as high pressure moves through the region to the
north, clearing up skies as well. Highs Tuesday are forecast to be
at or below 80, while lows Monday and Tuesday nights will be in
the 50s.

.LONG TERM...(Wednesday through Saturday)
Issued at 341 AM CDT Sun Jun 20 2021

The long term period starts out dry with surface high pressure
centered to our east. This will cause winds to become south to
southeast and should aid in bringing a bit more warmth to the area,
as some weak warm air advection boosts highs several degrees. Went
with the 90th percentile of guidance for Wednesday's highs as the
NBM seemed a bit too low given thermal profiles. Aloft, west
northwest flow will be in place to start the period, but as we head
into Wednesday night and Thursday, we will see upper level ridging
building into our region. This will definitely help in bringing even
warmer weather into the area with highs reaching the upper 80s to
around 90 degrees. Wednesday will be the last day of dew points in
the 50s, as south winds usher more humidity into the area on
Thursday and Friday.

The deterministic GFS indicates energy riding the top of this upper
level ridge, giving us some precipitation chances by Thursday
afternoon and Thursday night. The latest ECMWF and Canadian indicate
a fairly strong ridge in place which keeps us dry. Looking at the
ECMWF ensembles, only a couple of them show any signal for rain. NBM
introduced a slight chance PoP and that seems reasonable at this
juncture.

By Friday and into the weekend, there are some differences between
the deterministic models and their ensembles with regards to the
progression of a front, which will eventually impact the area. At
this time, these timing differences seem to be partially tied to the
strength of the upper level ridge that will already be in place
across our area as well as the evolution of a northern stream upper
trough that will be sliding southeast across the northern Plains and
Upper Midwestern states.

The best chances for precipitation on Friday will be across
southeast Missouri and along/north of the Ohio River. There is a
strong enough signal for Friday night into Saturday that there could
be quite a bit of unsettled weather and the NBM likely PoPs seem
reasonable. Just how quickly the precipitation exits late Saturday
into Sunday is still in question right now though. Highest PoPs
Saturday night will be across western Kentucky for now. Forecast
PWATS are at or above 2.00 inches across the area, which is about
the 99th percentile of normal, so heavy rainfall would be a concern
during this time frame.

Highs on Friday will likely remain in the upper 80s to around 90
degrees but the clouds and rain should temper highs back down into
the lower to mid 80s for the weekend.

&&

.AVIATION...
Issued at 1213 AM CDT Sun Jun 20 2021

VFR conditions are expected to continue through the next 24 hours.
Southerly to south-southwesterly winds around 5 knots will increase
after daybreak to 13 to 14 knots sustained out of the southwest,
gusting AOA 20 knots in the western half of the region by the end of
the TAF period. There will be increasing chances of shower/tstm
activity just beyond the TAF period due to an approaching cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...ATL
LONG TERM...CW
AVIATION...DB
Hazardous weather outlook, Jun 19, 3:26 PM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 PM CDT Sat Jun 19 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is forecast late this afternoon and
early this evening in areas from Perryville Missouri through
Pinckneyville and Mt Vernon Illinois. A strong to severe storm
will be possible with large hail and damaging winds. Locally heavy
rainfall and lightning can also be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index values may briefly reach 100 degrees throughout the
region Sunday afternoon.

A cold front will bring a good chance of thunderstorms to the
region Monday into Monday evening. A few strong to severe storms
will be possible mainly over west Kentucky in the afternoon.
Locally heavy rainfall will also be a concern across the southern
half of the region.

There is a chance of thunderstorms Thursday through Friday. No
widespread severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out from Perryville Missouri
through Mt Vernon Illinois late this afternoon and early this
evening.

DRS/RJP

Nearby

Lake Wind Advisories in Kentucky, 2021Lake Wind Advisories in Illinois, 2021Lake Wind Advisories in Missouri, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.